EconPapers    
Economics at your fingertips  
 

When do privatizations have popular support? A voting model

Rim Lahmandi-Ayed () and Didier Laussel

Journal of Mathematical Economics, 2022, vol. 100, issue C

Abstract: We consider a general equilibrium model with vertical preferences, where workers and consumers are differentiated respectively by their sensitivity to effort and their intensity of preference for quality. We consider a public monopoly, i.e. which is owned equally by all individuals. The question is under which conditions the firm will be privatized and at which rate/price. The decisions are taken through majority vote in a plurality system. When the firm is controlled by the State, the price is determined through a vote among all the population. Otherwise, the price is the one which maximizes the profit. We prove that, when the maximum disutility of working in the firm is higher than the maximum utility of consuming its output, privatization may emerge as a possible choice of the majority, even if no hypothesis is made on the efficiency of a private management relative to a public one.

Keywords: Democracy; General equilibrium; Privatization; Vertical preferences; Majority vote; Public monopoly (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406821001750
Full text for ScienceDirect subscribers only

Related works:
Working Paper: When do privatizations have popular support? A voting model (2022)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:100:y:2022:i:c:s0304406821001750

DOI: 10.1016/j.jmateco.2021.102633

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-07-30
Handle: RePEc:eee:mateco:v:100:y:2022:i:c:s0304406821001750